Acetaminophen, dextromethorphan, guaifenesin, and phenylephrine

Name: Acetaminophen, dextromethorphan, guaifenesin, and phenylephrine

What should I discuss with my healthcare provider before taking this medicine?

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

You should not use this medication if you are allergic to acetaminophen, dextromethorphan, guaifenesin, or phenylephrine.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

  • liver disease, alcoholism, or if you drink more than 3 alcoholic beverages per day;

  • high blood pressure, heart disease, coronary artery disease, or recent heart attack;

  • diabetes;

  • glaucoma;

  • epilepsy or other seizure disorder;

  • enlarged prostate or urination problems;

  • cough with mucus, or cough caused by emphysema or chronic bronchitis;

  • pheochromocytoma (an adrenal gland tumor); or

  • overactive thyroid.

It is not known whether acetaminophen, dextromethorphan, guaifenesin, and phenylephrine will harm an unborn baby. Do not use this medicine without a doctor's advice if you are pregnant.

Acetaminophen, dextromethorphan, guaifenesin, and phenylephrine may pass into breast milk and may harm a nursing baby. Decongestants may also slow breast milk production. Do not use this medicine without a doctor's advice if you are breast-feeding a baby.

Artificially sweetened liquid medicine may contain phenylalanine. Check the medication label if you have phenylketonuria (PKU).

How should I take this medicine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than recommended. An acetaminophen overdose can damage your liver or cause death.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.

Measure liquid medicine with a special dose measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose measuring device, ask your pharmacist for one.

Dissolve one packet of the powder in at least 8 ounces of hot water. Stir and sip drink immediately while the liquid is hot.

Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.

What should I avoid while taking this medicine?

Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

This medicine side effects

Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

  • chest pain, fast, slow, or uneven heart rate;

  • severe dizziness, feeling like you might pass out;

  • mood changes, confusion, hallucinations;

  • tremor, seizure (convulsions);

  • fever;

  • urinating less than usual or not at all;

  • nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of your skin or eyes); or

  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, chest pain, uneven heartbeats, seizure).

Common side effects may include:

  • dizziness, weakness;

  • mild headache;

  • mild nausea, diarrhea, upset stomach;

  • dry mouth, nose, or throat;

  • feeling nervous, restless, irritable, or anxious; or

  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

For Healthcare Professionals

Applies to acetaminophen / dextromethorphan / guaifenesin / phenylephrine: oral capsule, oral liquid, oral powder for reconstitution, oral tablet

Cardiovascular

Cardiovascular side effects of phenylephrine have included palpitations, arrhythmias, and cardiovascular collapse with hypotension.[Ref]

Gastrointestinal

Gastrointestinal side effects of dextromethorphan have included upset stomach.

Gastrointestinal side effects of guaifenesin have included stomach upset and vomiting with higher than recommended doses. Doses recommended for expectoration have rarely been associated with gastrointestinal upset.

Gastrointestinal side effects of phenylephrine have included nausea.[Ref]

General

General side effects of phenylephrine have included pallor and weakness.[Ref]

Genitourinary

Genitourinary side effects of phenylephrine have included dysuria.[Ref]

Hepatic

Hepatic side effects of acetaminophen have included severe and sometimes fatal dose dependent hepatitis in alcoholic patients. Hepatotoxicity has been increased during fasting.[Ref]

Hypersensitivity

Hypersensitivity side effects of dextromethorphan have included rare reports of fixed-drug eruptions.[Ref]

Nervous system

Nervous system side effects of dextromethorphan have included drowsiness and dizziness. Other side effects such as excitation, mental confusion, and opioid like respiratory depression have been rare and occurred at higher dosages. In some cases of abuse, patients experienced euphoria, hyperactivity, mania, and auditory and visual hallucinations.

Nervous system side effects of guaifenesin have occasionally included dizziness and headache.

Nervous system side effects of phenylephrine have included headache, dizziness, nervousness, restlessness, tremor, insomnia, convulsions, and central nervous system depression.[Ref]

Psychiatric

Psychiatric side effects of phenylephrine have included hallucinations, fear, and anxiety.[Ref]

Respiratory

Respiratory side effects of phenylephrine have included respiratory difficulty.[Ref]

Dermatologic

Dermatologic side effects associated with acetaminophen includes the risk of rare but potentially fatal serious skin reactions known as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP).

Dermatologic side effects of guaifenesin have included rare reports of rash.[Ref]

Some side effects of acetaminophen / dextromethorphan / guaifenesin / phenylephrine may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.

Other Comments

Store the oral liquid at room temperature

Acetaminophen / dextromethorphan / guaifenesin / phenylephrine Pregnancy Warnings

Acetaminophen/dextromethorphan/phenylephrine has not been assigned to a pregnancy category by the FDA. Acetaminophen has not been formally assigned to pregnancy category by the FDA. It is routinely used for short-term pain relief and fever in all stages of pregnancy. Acetaminophen is believed to be safe in pregnancy when used intermittently for short durations. Dextromethorphan has been assigned to pregnancy category C by the FDA. A teratogenic effect has been demonstrated in chicken embryos. There are no controlled data in human pregnancy. Guaifenesin has been assigned to pregnancy category C. by the FDA. There are no controlled data in human pregnancy. Guaifenesin is only recommend for use during pregnancy when benefit outweighs risk. Phenylephrine has been assigned to pregnancy category C by the FDA. Animal studies have not been reported. There are no controlled data in human pregnancy. Acetaminophen/dextromethorphan/guaifenesin/phenylephrine is only recommended for use during pregnancy when there are no alternatives and benefit outweighs risk.

Acetaminophen / dextromethorphan / guaifenesin / phenylephrine Breastfeeding Warnings

There are no data on the excretion of acetaminophen/dextromethorphan/guaifenesin/phenylephrine into human milk. Acetaminophen is excreted into human milk in small concentrations. One case of a rash has been reported in a nursing infant. Acetaminophen is considered compatible with breast-feeding by the American Academy of Pediatrics. There are no data on the excretion of dextromethorphan into human milk. There are no data on the excretion of guaifenesin into human milk. The manufacturer recommends that due to the potential for serious adverse reactions in nursing infants, a decision should be made to discontinue nursing or discontinue the drug, taking into account the importance of the drug to the mother. Small amounts of phenylephrine are secreted in breast milk. The manufacturer recommends that due to the potential for serious adverse reactions in nursing infants, a decision should be made to discontinue nursing or discontinue the drug, taking into account the importance of the drug to the mother.

(web3)